MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-M365-H30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical devices: h30 holmium laser 30 watt, nephroscope, and access sheath.(b)(6).Pma/510k # k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a percutaneous nephrolithotomy (pcnl) procedure, yellow sparks started to appear between the end of the cook® multi-use holmium laser fiber and the stone and from the side part of the stripped area of the fiber.The aiming beam disappears or became very poor, and the stone doesn't react during the lasing.The doctor stopped the procedure and replaced the fiber with a new one.After investigation with microscope our service engineer saw dark burned surface on the contact point on the fiber connector.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and trends.The customer returned one open package labeled part number hlf-m550-h30 with lot number 7629468 for investigation.Visual examination of the returned device was performed.The fiber optics is protruding 6mm from the blue polymer cladding on the distal tip.During microscopic magnification, clear inner lining is observed extending beyond the blue cladding.There is 2mm of fiber optics extending above the lining.When examined the lining was pulled away from the fiber optic.The overall length of the fiber measured 300.4cm which is within specification.No additional damage or manufacturing anomalies were noted on the device.The instructions for use (ifu) lists precautions that state several different factors affect the life of any fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken or does not meet minimum transmission standards.Do not exceed power limits.A review of the device history record shows there were no non-conformances associated with the complaint device lot number that would have caused or contributed to this event.A review of complaint history records revealed this complaint to be the only one associated with complaint lot number 7629468.Laser fibers are tested during the manufacturing process.Testing assures the fiber is recognized and no failure codes are present.In addition, assures no breaks are present along the fiber length and green output from end of fiber creates a well-defined circle.A review of relevant manufacturing documents was conducted.It was concluded that the device was functionally inspected by quality control and no notable gaps in production or processing controls were noted.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Furthermore, a search of complaint records found this is the only complaint associated with lot 7629468.The laser fiber was returned, and fiber damage was confirmed.From the provided information and technical evaluation of the returned fiber, the investigation conclusion determined cause as improper handling of the fiber.Per the quality engineering risk assessment, no further risk mitigating activity is required.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received on 27dec2018: the customer refurbishes fibers at their facility using solution for fast sterilization.The fiber used in this event had not been sterilized; the reported issue occurred on the first case.The fiber had been used zero times.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8141230
Report Number1820334-2018-03385
Device Sequence Number1439374
Product Code GEX
UDI-Device Identifier10827002236667
UDI-Public(01)10827002236667(17)200127(10)7629468
Combination Product (Y/N)N
Initial Reporter CountryBG
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/27/2020
Device Catalogue NumberHLF-M365-H30
Device Lot Number7629468
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/20/2018
Supplement Date Received by Manufacturer12/27/2018
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date01/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR